Alert archive / Idaho / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Jul 11, 2020, 2:34 PM MDT for 6 counties in Idaho. It took effect at Jul 12, 2020, 1:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 2:34 PM MDT (20:34 UTC)
- In effect from
- Jul 12, 2020, 1:00 PM MDT
- Expired
- Jul 12, 2020, 9:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Butte County, ID, Jerome County, ID, Lincoln County, ID, Minidoka County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 80 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3416 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188 WWUS85 KPIH 112034 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 234 PM MDT Sat Jul 11 2020 ...Dry and Windy Conditions to Spike Up Fire Danger in Eastern Magic Valley... .Low pressure sweeping through western Montana will increase the wind in southern Idaho to where gusts of 30 to 40 mph are possible in the eastern Magic Valley during Sunday afternoon. Couple this with very low humidity, and very dry fuel conditions, and the fire danger should go to critical conditions. Cooler air after the low has passed to the east will alleviate some of the danger, as humidity will increase, but windy conditions will continue. IDZ425-121200- /O.NEW.KPIH.FW.W.0001.200712T1900Z-200713T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 234 PM MDT Sat Jul 11 2020 ...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT SUNDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 1 PM to 9 PM MDT Sunday. * AFFECTED AREA...Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 12 percent. * IMPACTS...With fuels, wind, and humidity all at critical levels, any fire start could have rapid spreads with more intense burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. && $$ Messick
3 follow-up statements
409 WWUS85 KPIH 120938 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 338 AM MDT Sun Jul 12 2020 IDZ425-122100- /O.CON.KPIH.FW.W.0001.200712T1900Z-200713T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 338 AM MDT Sun Jul 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 425... * AFFECTED AREA...Fire Weather Zone 425 covering the Middle Snake River Valley and Twin Falls BLM north of the Snake River. * WINDS...West at 15 to 25 MPH with gusts up to 40 MPH. * RELATIVE HUMIDITY...10 to 16 percent. * IMPACTS...With fuels, wind, and humidity all at critical levels, any fire could spread rapidly with more intense burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent combined with wind gusts of at least 25 MPH in the mountains, or 30 MPH in the Snake Plain. && $$ KSMITH
410 WWUS85 KPIH 122056 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 256 PM MDT Sun Jul 12 2020 ...Very Dry and Windy Conditions Continue... .. IDZ425-130500- /O.NEW.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/ /O.CON.KPIH.FW.W.0001.000000T0000Z-200713T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 256 PM MDT Sun Jul 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 425... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from 2 PM to 9 PM MDT Monday. * AFFECTED AREA...Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * WINDS...West 15 to 25 mph with gusts up to 40 mph tonight. On Monday, west wind of 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 11 percent. * IMPACTS...With fuels, wind, and humidity all at critical levels, any fire could spread rapidly with more intense burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$ Messick
661 WWUS85 KPIH 130250 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 850 PM MDT Sun Jul 12 2020 ...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 425... ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 425... IDZ425-131200- /O.EXP.KPIH.FW.W.0001.000000T0000Z-200713T0300Z/ /O.CON.KPIH.FW.W.0002.200713T2000Z-200714T0300Z/ Middle Snake River Valley/Twin Falls BLM north of the Snake River- 850 PM MDT Sun Jul 12 2020 ...TODAYS RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 425... ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW HUMIDITY VALUES FOR FIRE WEATHER ZONE 425... * AFFECTED AREA...Fire Weather Zone 425 Middle Snake River Valley/Twin Falls BLM north of the Snake River. * WINDS...West wind of 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...11 to 15 percent...with 17-22 percent near the Snake River. * IMPACTS...With fuels, wind, and humidity all at critical levels, any fire could spread rapidly with more intense burning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: - Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. - Thunderstorm coverage of 25 percent, without specific rainfall criteria. - Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Jul 11, 2:29 PM MDT, 5 minutes earlier.
Area forecast discussion, Jul 11, 2:29 PM MDT, 5 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 229 PM MDT Sat Jul 11 2020 .SHORT TERM...Through Tuesday morning. Warm, dry, breezy and occasionally windy conditions will continue to dominate the storyline through the short term. An area of low pressure will track eastward across British Columbia and Alberta tonight and Sunday, dragging a dry cold front across east Idaho on Sunday. At the same time, a core of enhanced winds aloft will reside at the top of the boundary layer during peak daytime heating, and with vertical mixing about as efficient as it gets, these gusty winds will mix to the surface with ease. Widespread southwest/west- southwest winds will expand across east Idaho thorugh the day Sunday as a result, peaking during the mid to late afternoon hours, strongest across the Arco Desert and INL north and east across the upper Snake Plain. Winds in the 25-35 mph with gusts near 45 mph range will be common across these areas, coming up just shy of Wind Advisory criteria. Winds will be strong enough to warrant a Lake Wind Advisory for the American Falls Reservoir, however. With dry humidities, the wind will amplify fire weather concerns. See the Fire Weather Discussion for more details. Temperatures will fall 5-10 degrees in the post-frontal airmass on Monday, but winds will be nearly equally as strong. Thus, another round of Wind and Lake Wind Advisories will be considered. The only chance for precipitation in the short term will reside across the Island Park area Monday afternoon/early evening in the form of an isolated shower or thunderstorm. AD .LONG TERM...Tue through next Sat night. Weak troughing continues to lay just to the east for the bulk of this time. This keeps upper level flow northwesterly and re-supplies the cooler air, so temperatures are slow to rebound after the Sun trough passage. It also prevents a surge of moist, hot, subtropical air to bring thunderstorms in from the south. However, by Fri the pattern should shift to southerly flow and brings not only the hotter air but more unstable and moist air, and the thunderstorm threat is back, mainly for southern areas. Messick && .AVIATION...Dry, warm and breezy conditions will be the theme through the period with no ceiling or visibilty concerns. A breezy day is in store across the region on Sunday, with 15-25kt winds developing after 18Z for the Snake Plain sites (BYI, PIH and IDA) with gusts approaching 35kt at IDA. Winds should be just a few knots lighter at DIJ. For SUN, expect winds similar to what occurred on Friday, with the typical up-valley S/SE winds being overcome by the gradient winds fairly early in the afternoon, likely by 20Z. Winds should then become SSW/SW by this time, and increase into the 10-20kt range wtih occasionally higher gusts. Winds here will then further back more towards the west towards 00Z then gradually diminish before turning downvalley around 04Z. Considered adding a wind shear mention for all but SUN for Sunday morning, as SW winds increase above nocturnal inversions, but shear magnitudes fall a bit short of criteria, so will exclude this mention at this time. AD && .FIRE WEATHER...High pressure has finally pushed temperatures into the 90s in the majority of BLM locations for the Idaho Falls District and Shoshone portion of the Twin Falls District. This has dropped afternoon humidity into the upper teens for today. Drier air will settle in on Sun and a dry cold front will push through. The wind will be pushed to critical fire weather levels, and the humidity will also at low elevations reach its limits as well. So the only factor left is fuel conditions, which should reach critical levels in the Shoshone portion of the Twin Falls District. Colder air behind the front will settle in by Mon, which should help the humidity improve, as conditions stay breezy to windy. The cooling trend continues through Tue, with humidity staying in widespread teens in the lower elevations. Warming starts, with 90 degrees returning to the Snake River plain/eastern Magic Valley on Thu. Expect breezy conditions all week during the afternoons. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Lake Wind Advisory from 2 PM to 8 PM MDT Sunday for IDZ054. Red Flag Warning from 1 PM to 9 PM MDT Sunday for FWZ425. &&
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:37 PM MDT | Lake Wind Advisory | PIH | Bannock, Bingham, Power | 30 hr |
Nearby
Red Flag Warnings in Idaho, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.